Alert archive / Illinois / Tornado Warnings in 2020
Tornado Warning 19, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Aug 10, 2020, 2:43 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 62 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 2:43 PM CDT (19:43 UTC)
- Expired
- Aug 10, 2020, 3:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Boone County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:45 PM CDT | TSTM WND DMG | 1 Ese Rockford, IL | 1 FOOT DIAMETER BRANCH DOWNED. WINDS ESTIMATED AT 60 MPH. TIME ESTIMATED BY RADAR. |
| Aug 10, 2:45 PM CDT | TSTM WND DMG | 3 Se Loves Park, IL | IN ROCKFORD, LOTS OF DOWNED TREES, POWER LINES AND POLES, AND FENCES NORTHEAST OF THE AREA FROM NEAR THE NORTH ALPINE AND GUILFORD INTERSECTION THRU SHAW WOODS TO THE MULFORD RD AND SPRINGBROOK ROAD INTERSECTION AND ACROSS ROCK VALLEY COLLEGE. |
| Aug 10, 2:47 PM CDT | TORNADO | 4 Se Machesney Park, IL | AN EF-1 TORNADO WITH PEAK WINDS OF 100 MPH AND PATH LENGTH OF 9.2 TOUCHED DOWN JUST NORTH OF ROCKFORD COLLEGE AND TRAVELED NORTHEAST INTO CALEDONIA. SIGNIFICANT TREE DAMAGE CONSISTENT WITH EF-1 SPEEDS OCCURED IN A LOCALIZED AREA NEAR ROCK VALLEY COLLEGE WITH S |
| Aug 10, 2:50 PM CDT | TSTM WND DMG | 3 E Loves Park, IL | LARGE TREES SNAPPED AND LARGE LIMBS DOWN ON THE ROCK VALLEY COLLEGE CAMPUS. TIME ESTIMATED BY RADAR. |
| Aug 10, 2:52 PM CDT | TSTM WND DMG | 4 Ese Machesney Park, IL | FARM AND FLEET ON EAST RIVERSIDE ROAD IN LOVES PARK LOST A GOOD PORTION OF ITS ROOF. |
| Aug 10, 2:53 PM CDT | HAIL 1 | 4 Nnw Cherry Valley, IL | |
| Aug 10, 2:55 PM CDT | TSTM WND DMG | 4 Sw Caledonia, IL | TREE DOWN AND DAMAGE TO A METAL STRUCTURE. TIME ESTIMATED BY RADAR. |
| Aug 10, 3:00 PM CDT | HAIL 1 | 1 Wnw Belvidere, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
779
WFUS53 KLOT 101943
TORLOT
ILC007-201-102045-
/O.NEW.KLOT.TO.W.0019.200810T1943Z-200810T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
243 PM CDT Mon Aug 10 2020
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Southeastern Winnebago County in north central Illinois...
Southern Boone County in north central Illinois...
* Until 345 PM CDT.
* At 243 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rockford, moving east at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cherry Valley around 255 PM CDT.
Belvidere around 300 PM CDT.
Timberlane around 310 PM CDT.
Other locations impacted by this tornadic thunderstorm include Garden
Prairie and New Milford.
This includes... Boone County Fairgrounds, Rock Valley College, and
Rockford Rivets Baseball.
Including the following interstates...
I-39 between mile markers 115 and 123.
I-90 between mile markers 12 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4215 8871 4215 8906 4233 8908 4235 8871
TIME...MOT...LOC 1943Z 270DEG 21KT 4227 8904
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
LENNING1 follow-up statement
458
WWUS53 KLOT 102018
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
318 PM CDT Mon Aug 10 2020
ILC007-102028-
/O.CAN.KLOT.TO.W.0019.000000T0000Z-200810T2045Z/
Boone IL-
318 PM CDT Mon Aug 10 2020
...THE TORNADO WARNING FOR SOUTHERN BOONE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
LAT...LON 4215 8871 4215 8894 4233 8894 4235 8871
TIME...MOT...LOC 2015Z 270DEG 21KT 4227 8870
$$
LENNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 10, 1:51 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 10, 1:51 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
151 PM CDT Mon Aug 10 2020
.SHORT TERM...
146 PM CDT
Through Tuesday night...
All eyes are on the incoming impressive convective complex surging
eastward towards the river early this afternoon. Given the number
of measured severe (and significant severe) wind gusts ongoing,
see no real reason that this won't continue well into and through
our CWA given the thermodynamic environment in place. Surface
temperatures have managed to claw their way into the upper 80s to
near 90 degrees with mid and even upper 70 degree dewpoints
expansive. This, combined with a rather steep mid-level lapse rate
plume overhead are supporting MUCAPE values now pushing 4000-5000
J/kg in an environment that is becoming increasingly uncapped.
Mid-level flow isn't off the charts, but seeing some 30-40 kt wind
retrievals around 700 mb and also analyzed 40 kts of effective
deep layer shear per recent SPC mesoanalysis. The complex-
orthogonal orientation is also favorable for convective sustenance
as this encourages renewed updraft development along the leading
edge of the cold pool.
Ultimately, the message really hasn't changed too much from
earlier this morning, but confidence in a rather widespread
significant wind event continues to march upwards here given
everything in place. Main corridor of concern seems to be roughly
the region bounded by I-90 and just south of I-80, but we'll note
that the entire region really is under a threat for severe weather
today, with the threats commensurately ramping up towards 1 PM
west of I-39, into the heart of the Chicago area around 3-5 PM,
and then out the southeast during the 5-8 PM time. We're also
seeing additional development taking place at the nose of the
warm advection wing and this may continue to push eastward near
and north of I-88. The threat here will be one of initial
thunderstorm training and associated localized flash flooding, as
well as a somewhat increased threat for large hail with any
transient supercellular structures.
The main threat is from straight line winds--again with a threat
for significant wind with gusts of 90 to even 100 mph not out of
the question. A secondary threat will be one of embedded QLCS
tornadoes/mesovortices. Low-level flow is not extremely strong,
but sufficient turning in the 0-2 km layer will support this
potential with signs of slightly backed surface winds there. If
nothing else, any mesovortices will be able to locally enhance
corridors of wind damage. Flash flooding exists as a tertiary
threat given the fast forward motion, but localized areas of
training will be possible, with some additional storms a threat
later this evening as the cold front finally moves through.
...Rip Current/Seiche/Meteotsunami Potential...
While not an ideal setup given the more west-to-east orientation,
we are growing a bit more concerned about a meteotsunami/seiche
threat given noted 2-4 mb/10 minute pressure rises at the head of
this incoming bow. These values are in a pretty narrow corridor,
but are getting into a moderate to significant range to force wind
stress on the lake. The main driving factor in this case will be
the winds, and should 60-70+ mph winds drive across the lake,
we'd expect at least modest water fluctuations developing well
after showers and storms have departed into the late-evening
hours. Given this, along with a threat for waves to build to 3-5
feet into NW Indiana beaches, we've elected to hoist a Beach
Hazards statement: 1 segment for the Cook County shore through
tonight where this a potential for rapid water fluctuations
associated with this wind surge, and a 2nd segment for our NW
Indiana county beaches (through early Tuesday afternoon). where
this threat will also exist, as well as a threat for waves
building to hazardous levels tonight into Tuesday. We'll keep an
eye on water level trends this evening for any short-fused
lakeshore flood advisory-type headlines.
High pressure builds in tomorrow with more quiescent conditions
expected. A lake breeze will likely keep our lakeside communities
several degrees cooler in the upper 70s with low to maybe mid 80s
more prevalent inland.
Carlaw
&&
.LONG TERM...
146 PM CDT
Wednesday through Monday...
Little has changed in the thinking during the long term portion of
the forecast.
A somewhat stagnant pattern looks to develop mid- week into the
upcoming weekend as mid-level ridging builds northward into Hudson
Bay. Meanwhile, abundant MCS activity across the central CONUS
over the next day or so may create a broad minimum in mid- level
heights across the Ohio Valley in otherwise zonal flow. The cold
front crossing the area this evening should ultimately wash out
well south of the CWA. With broad surface high pressure settling
over the Great Lakes region mid-week before drifting northeast
through the end of the week, a period of seasonable temps, lower
dew points, and generally east flow is expected Wednesday through
Saturday. Any precip potential during this time will hinge on the
evolution of convection within stronger westerlies across the
northern Great Plains. Some guidance hints at the potential for a
convectively- induced wave to shift into the Upper Mississippi
Valley late Thursday into Friday, ultimately amplifying the height
minimum across the Ohio Valley by the weekend. This would develop
a weak Rex block with the Hudson Bay ridge, placing a lot of
uncertainty in precip potential beginning late Thursday as any
slight changes in the possible stalled mid- level flow could mean
the difference between an extended dry period and a potential
upper low settling near the CWA.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
Currently, a well-organized/derecho-producing MCS with measured
wind gusts in excess of 55 kt is sweeping across Iowa with a
forward motion of 55-60 kt. With ample instability ahead of the
line and "favorable" diurnal timing, the expectation is the line
will hold together and race through all terminals early this
afternoon. Currently, we have it timed out to reach RFD around
1930Z, DPA around 2000Z, ORD/MDW around 2030Z, and GYY around 2100Z
(though slight adjustments remain possible). Along the leading
edge of the line, wind gusts in excess of 55 kt are possible.
Once the line moves through, a wake low will lead to
north/northeast winds with gusts perhaps as high as 30 kt.
Winds will become light and variable at some point this evening
behind the line of storms and wake low (currently timing as such
around 00Z or so). Thereafter, the synoptic winds out of the west,
albeit light, should resume.
Finally, did offer some mention of a lake breeze toward the very
end of the TAF period at MDW/ORD.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104-ILZ105...6 PM Monday to
7 AM Tuesday.
IN...Beach Hazards Statement...INZ001-INZ002...7 PM Monday to 1 PM
Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 10, 2:33 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
233 PM CDT Mon Aug 10 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
233 PM CDT Mon Aug 10 2020 /333 PM EDT Mon Aug 10 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant damaging wind risk...up to 80 to 90 mph.
Limited Tornado risk.
Limited hail risk...up to golf ball size.
Limited Flooding Risk.
Limited Excessive Heat Risk ahead of thunderstorms.
DISCUSSION...
A line of severe thunderstorms will continue to move through the
region this afternoon with a threat for widespread damaging wind
gusts through 6 to 8 PM. In addition, there will be a threat for a
tornado or two as well as instances of large hail to the size of
golf balls. Locally heavy rainfall may also lead to isolated
instances of flooding into this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 65 mph.
LMZ740>745-111945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
233 PM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant thunderstorm wind gust risk...up to 70 knots.
Limited Waterspout Risk.
Limited hail risk...up to ping pong ball size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday through Sunday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:07 PM CDT | Special Weather Statement | LOT | Lake | 53 min |
| Aug 10, 1:41 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 94 min |
| Aug 10, 1:57 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 10, 2:03 PM CDT | Beach Hazards Statement | LOT | Cook | 23 hr |
| Aug 10, 2:03 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, LaSalle | 87 min |
| Aug 10, 2:24 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kane, Kendall, McHenry | 96 min |
| Aug 10, 2:47 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 58 min |
| Aug 10, 2:55 PM CDT | Tornado Warning | LOT | Boone | 34 min |
| Aug 10, 2:56 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kankakee, Lake, Will | 49 min |
| Aug 10, 3:11 PM CDT | Tornado Warning | LOT | DeKalb, Kane, Kendall, LaSalle | 34 min |
| Aug 10, 3:21 PM CDT | Areal Flood Advisory | LOT | Boone, Winnebago | 3 hr |
| Aug 10, 3:25 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 65 min |
| Aug 10, 3:26 PM CDT | Tornado Warning | LOT | DuPage, Will | 34 min |
| Aug 10, 3:31 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 89 min |
| Aug 10, 3:32 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kankakee, Lake, Will | 43 min |
| Aug 10, 3:43 PM CDT | Tornado Warning | LOT | Cook, DuPage | 26 min |
| Aug 10, 3:44 PM CDT | Tornado Warning | LOT | Lake, McHenry | 47 min |
| Aug 10, 4:23 PM CDT | High Wind Warning | LOT | Boone, Cook, DeKalb, DuPage, Grundy, Kane and 10 more | 90 min |
| Aug 10, 4:53 PM CDT | Special Marine Warning | LOT | 85 min | |
| Aug 10, 6:08 PM CDT | Small Craft Advisory | LOT | 10 hr |
Nearby
Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.